Texas, 2011Drought in Texas, December 1 to 31, 2011
December 1 to 31, 2011 · NWS EPZ · 2 events in 2 counties and zones
There was little change in drought conditions across Far West Texas during the month. Severe(D2) drought continued over far West El Paso County while up to Exceptional(D4) conditions continued over eastern Hudspeth County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was little change in drought conditions across Far West Texas during the month. Severe(D2) drought continued over far West El Paso County while up to Exceptional(D4) conditions continued over eastern Hudspeth County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 3:27 PM MST, 8 hours 33 minutes earlier.
Area forecast discussion, Nov 30, 3:27 PM MST, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
327 PM MST WED NOV 30 2011
.SYNOPSIS...
WESTERLY WINDS WILL BRING ONE MORE DAY OF WARM DRY WEATHER TO
SOUTHERN NEW MEXICO AND WESTERN TEXAS ON THURSDAY. THURSDAY NIGHT
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION RESULTING IN MUCH
COOLER AND WINDY CONDITIONS THURSDAY NIGHT AND ON FRIDAY. IN
ADDITION A STRONG LOW PRESSURE SYSTEM WILL MOVE TO THE EAST ACROSS
ARIZONA AND NEW MEXICO FRIDAY AND SATURDAY. THIS DISTURBANCE WILL
BRING WIDESPREAD RAIN AND SNOW SHOWERS TO THE LOWER ELEVATIONS OF
THE BORDERLAND WITH POSSIBLY HEAVY SNOWS OVER THE MOUNTAINS FRIDAY
THROUGH SATURDAY. FOR NEXT WEEK TEMPERATURES WILL REMAIN RATHER
COOL AND THERE WILL BE SLIGHT CHANCES OF MAINLY MOUNTAIN SNOW
SHOWERS.
&&
.DISCUSSION...
COMPLEX WEATHER SITUATION DEVELOPING FOR THE SOUTHWEST OVER THE
NEXT SEVERAL DAYS. WHILE MODELS SHOWING RESPECTABLE AGREEMENT ON
THE LARGER AND MEDIUM SCALE THERE ARE IMPORTANT DIFFERENCES ON THE
MESO ALPHA SCALE WHICH IS RESULTING IN SOME UNCERTAINTIES WITH
RESPECT TO PRECIP TYPE AND COVERAGE.
UPPER TROUGH EXTENDS INTO THE GREAT BASIN EARLY THIS AFTERNOON
WITH 150 KT UPPER JET STREAK TO THE NORTHWEST FORECASTED TO CAUSE
THIS SYSTEM TO DEEPEN SIGNIFICANTLY OVER THE NEXT 24 HOURS. BY
THURSDAY AFTERNOON A RESULTANT DEEP CLOSED LOW SHOULD BECOME
ESTABLISHED OVER WESTERN ARIZONA. IN THE SHORTER TERM AS SYSTEM
DEVELOPS WEST TO SOUTHWEST FLOW WILL INCREASE ACROSS THE CWA
CAUSING ANOTHER MILD DRY DAY ON THURSDAY.
STRONG BACK DOOR COLD FRONT WILL MOVE TO THE SOUTHWEST INTO THE
CWA LATE THURSDAY AFTERNOON/EARLY EVENING WITH NORTHEAST FLOW
BEHIND IT PUSHING IN MUCH COOLER AIR. WIND SPEEDS BEHIND THE FRONT
MAY ALSO APPROACH ADVISORY CRITERIA OVER SOUTHERN PORTIONS OF THE
CWA INCLUDING THE EL PASO AREA. BY THURSDAY NIGHT DYNAMIC LIFTING
AHEAD OF THE UPPER LOW WILL SPREAD OVER WESTERN PORTIONS OF THE
CWA WHILE ISENTROPIC LIFT DEVELOPS AS SOUTHWEST FLOW ALOFT FORCES
MOIST AIR TO RISE OVER LOW LEVEL COLD AIR DOME. THIS SITUATION
WILL PRODUCE RAIN AND SNOW MIX OVER THE WESTERN LOWLANDS WITH SNOW
OVER THE HIGHER MOUNTAINS.
SCENARIO BECOMES MORE UNCERTAIN FRIDAY NIGHT/EARLY SATURDAY AS
ARIZONA LOW WEAKENS INTO AN OPEN WAVE AND LIFTS TO THE EAST
NORTHEAST ACROSS THE CWA WHILE ANOTHER CLOSED LOW DROPS INTO
ARIZONA FROM THE NORTH. GFS GENERATES THE MOST PRECIP DUE TO
INITIAL MOISTURE INFLOW ALOFT FROM SOUTHERN BAJA. IN CONTRAST NAM
BRINGS A DRY SLOT ACROSS THE REGION WITH ONLY LIGHT RAIN/SNOW
AMOUNTS. ECMWF A COMPROMISE BETWEEN THESE MODELS THOUGH CLOSER TO
THE GFS. THUS FORECAST WILL BE MOST CONSISTENT TO THE GFS.
ACCORDINGLY EXPECT STRONG DPVA TO SPREAD ACROSS SOUTHERN NEW
MEXICO AND FAR WEST TEXAS FRIDAY NIGHT/EARLY SATURDAY WITH 40 TO
50 KT SOUTHERLY FLOW AT 700 MB PUSHING ABUNDANT MOISTURE INTO THE
REGION. WARM ADVECTION ALOFT ALSO INDICATED BY WIND AND
TEMPERATURE FIELDS FURTHER CONTRIBUTING TO THE LIFT RESULTING IN
WIDESPREAD PRECIP COVERAGE. PREDICTED TEMPERATURE FIELDS INDICATE
POSSIBLE HEAVY SNOW WILL FALL ABOVE 7000 FEET WITH RAIN/SNOW MIX
BELOW. SNOW AMOUNTS MAY REACH WARNING CRITERIA OVER THE GILA AND
SACS WITH POSSIBLE ADVISORY NEEDED FOR NORTHERN AND WESTERN
LOWLANDS.
ALL MODELS INDICATE WAVE BEING EAST OF THE CWA BY SATURDAY NOON
WITH DRY AIR INFLOW AND NVA ENDING MOST PRECIP. HOWEVER NORTHERLY
WINDS ALOFT WILL SUSTAIN TRANSPORT OF VERY COOL AIR INTO THE CWA
THROUGH MOST OF NEXT WEEK. IN ADDITION SERIES OF VORT CENTERS WILL
RESULT IN SLIGHT CHANCES OF MAINLY MOUNTAIN SNOWS NEXT WEEK.
&&
.AVIATION...VALID 01/00Z-02/00Z.
STRONG PACIFIC UPPER LOW WILL MOVE INTO SOUTHERN CALIFORNIA BY
THURSDAY EVENING...THOUGH THE MAIN EFFECTS OF THIS SYSTEM WILL NOT
AFFECT OUR AREA UNTIL LATE THURSDAY NIGHT AND FRIDAY. EXPECT VFR
CONDITIONS TO DOMINATE OVER THE NEXT 24 HRS...WITH INCREASING HIGH
CLOUDS TOMORROW MORNING.
MEANWHILE... A STRONG BACKDOOR COLD WILL MOVE WEST OF THE SACRAMENTO
AND GUADALUPE MOUNTAINS AFTER 18Z THURSDAY. SCATTERED LOWER CLOUDS
WILL DEVELOP WITH UPSLOPE FLOW OVER THE SACRAMENTOS AND SLOWLY
INCREASING UPPER LEVEL MOISTURE.
EAST WINDS WILL INCREASE RAPIDLY BEHIND THE FRONT...LIKELY REACHING
AWW CRITERIA AT ELP DURING THE EVENING. EXPECT STRONG GUSTS OVER 40
KNOTS ALONG WEST-FACING MOUNTAIN SLOPES.
&&
.FIRE WEATHER...
A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO SOUTHERN CALIFORNIA
THURSDAY AFTERNOON WHILE A STRONG BACKDOOR COLD FRONT WILL PUSH
INTO THE RIO GRANDE VALLEY THURSDAY EVENING. EAST WINDS BEHIND
THE FRONT COULD GUST OVER 40 MPH THURSDAY NIGHT ALONG WEST-FACING
MOUNTAIN SLOPES. MOISTURE FROM THE PACIFIC SYSTEM WILL BEGIN TO
MOVE INTO WESTERN NM ON FRIDAY....MOVING EAST OF THE AREA ON
SATURDAY. WITH COOLER AIR IN PLACE... SNOW LEVELS WILL DROP
BELOW 6000 FEET...AND EVEN LOWER AS THE UPPER LOW APPROACHES
SATURDAY MORNING. SIGNIFICANT MOUNTAIN SNOWFALL IS EXPECTED...
ESPECIALLY IN THE GILA REGION...WITH LIGHT ACCUMULATIONS POSSIBLE
EVEN IN THE LOWER DESERTS. MUCH COOLER TEMPERATURES WILL PREVAIL
INTO THE MIDDLE OF NEXT WEEK...WHEN MAX TEMPS MAY BE STUCK BELOW
50 EVEN IN THE LOWLANDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 41 68 35 48 37 / 0 0 10 30 60
SIERRA BLANCA TX 38 63 32 47 33 / 0 0 10 20 50
LAS CRUCES 35 67 33 46 31 / 0 0 10 30 60
ALAMOGORDO 34 64 29 44 28 / 0 0 10 30 60
CLOUDCROFT 25 46 22 31 22 / 0 10 30 40 70
TRUTH OR CONSEQUENCES 33 63 27 44 29 / 0 0 10 30 40
SILVER CITY 34 61 28 41 26 / 0 10 30 50 40
DEMING 33 68 32 47 32 / 0 0 10 40 50
LORDSBURG 36 67 30 47 33 / 0 0 30 50 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Nov 30, 6:27 AM MST, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
627 AM MST WED NOV 30 2011
NMZ022>025-030>032-TXZ055-056-011330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
627 AM MST WED NOV 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BROAD HIGH PRESSURE
OVER THE REGION TODAY WILL KEEP CONDITIONS DRY AND MILD. EXPECT
SUNNY SKIES...TEMPERATURES A FEW DEGREES ABOVE NORMAL...AND LIGHT
SOUTHERLY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MUCH OF THURSDAY WILL BE NICE WITH MILD TEMPERATURES...FAIRLY
LIGHT SOUTHWESTERLY FLOW...AND PARTLY SUNNY SKIES WITH INCREASING
HIGH CLOUDS. THURSDAY AFTERNOON/EVENING BEGINS A TRANSITION TO A
PERIOD OF UNSETTLED AND POTENTIALLY IMPACTING WEATHER. FIRST A
STRONG COLD FRONT WILL ARRIVE FROM THE NORTHEAST. THIS FEATURE
WILL ARRIVE WITH 25-35 MPH OR STRONGER WINDS AND POSSIBLY SOME
BLOWING DUST.
THURSDAY NIGHT INTO FRIDAY MORNING A DEEP UPPER-LEVEL PACIFIC
STORM SYSTEM WILL MOVE TOWARDS THE REGION FROM THE WEST. THIS
FEATURE WILL PROVIDE SOME INSTABILITY AND DYNAMICS WHICH WILL GIVE
RISE TO INCREASING PRECIPITATION POTENTIAL OVER WESTERN PORTIONS
OVERNIGHT. SNOW MOUNTAINS AND COLD RAIN BELOW 7000 FT. FRIDAY INTO
SATURDAY WILL BE SIGNIFICANTLY COOLER WITH INCREASING RAIN AND
SNOW CHANCES ACROSS THE ENTIRE REGION AS THE UPPER SYSTEM TRACKS
OVER THE AREA.
SNOW LEVELS WILL DROP TO UNDER 5000FT ON SATURDAY AND ANY
PRECIPITATION THAT FALLS SATURDAY NIGHT ON THE STORMS BACKSIDE
SHOULD FALL AS NOW AT ALL LOCATION. AS MUCH AS 5-10 INCHES OF SNOW
IS POSSIBLE OVER AREA MOUNTAINS...WITH TRACE TO LIGHT LOWLAND
ACCUMULATIONS.
THE SYSTEM WILL EXIT THE REGION EARLY SUNDAY. THE REST OF THE
PERIOD WILL BE FAIR AND CHILLY AS RIDGING ALOFT WORKS BACK OVER
THE SOUTHWEST.
.SPOTTER INFORMATION STATEMENT...
BIRD
Drought, El Paso
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- El Paso forecast zone
- Reported by
- Official NWS Observations
Far Western El Paso County was in Severe(D2) drought through the entire month. The El Paso International Airport reported 0.74 inches of precipitation which was 0.19 inches above normal.
Drought, Hudspeth
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Hudspeth forecast zone
- Reported by
- Official NWS Observations
Severe(D2) drought conditions started out along a north-south line through central Hudspeth County and increased quickly to Exceptional(D4) drought over the northeastern section of the county. No change was experienced through the month. The Dell City Cooperative Observer reported 0.42 inches of rain which was 0.09 inches below normal. This areas rainfall was about 4 inches below normal for the year.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Tennessee, December 1, 20112 deaths · 17 injured · $500,000 · 1 event
- Winter Storm and High Wind in Utah, December 1, 20114 injured · $82 million · 89 kt wind · 7 events
- Freezing Fog in Kentucky, December 1, 20111 death · 1 injured · 1 event
- Drought in Texas, December 1 to 31, 2011$10 million · 23 events
- High Wind and Strong Wind in California, December 1 to 2, 2011$11 million · 174 kt wind · 5 events
- High Wind in New Mexico, December 1 to 2, 2011$5.0 million · 76 kt wind · 4 events
- High Wind and Strong Wind in California, December 1 to 3, 20111 injured · $2.3 million · 65 kt wind · 12 events
- Winter Storm and High Wind in California, December 1 to 6, 2011$769,000 · 56 kt wind · 4 events
- Drought in Texas, December 1 to 31, 2011$194,000 · 25 events
- Heavy Snow and Winter Weather in Arizona, December 1 to 2, 20118 injured · 8 events
- Heavy Snow and High Wind in Nevada, December 1 to 2, 20111 injured · $100,000 · 82 kt wind · 3 events
- Strong Wind in Colorado, December 1, 2011$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356647, 356648.